Missouri, 2006

Flash Flood in Missouri, May 26, 2006

May 26, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 2:54 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 26, 2:54 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CDT FRI MAY 26 2006

.DISCUSSION...

VERY INTERESTING ATMOSPHERIC SETUP ACROSS THE REGION EARLY THIS
MORNING.  AN ISOLATED AREA OF STRONG TO SEVERE THUNDERSTORMS HAVE
PERSISTED IN ROUGHLY THE SAME AREA OF SOUTHWEST MISSOURI BEGINNING
LATE THURSDAY AFTERNOON AND CONTINUING DURING THE PRESENT TIME.
DIFFICULT TO DETERMINE WHAT EXACTLY HAS ANCHORED THESE STORMS IN
SUCH A SMALL CONFINED REGION.  THERE IS A FRONTAL BOUNDARY DRAPED
ACROSS THE FAR SOUTHERN PORTION OF KANSAS AND MISSOURI.  DEWPOINTS
IN THE 50S RESIDE NORTH OF THE FRONT WHILE VALUES IN THE UPPER 60S
AND LOWER 70S ARE COMMON ON THE SOUTH SIDE.  IT LOOKS LIKE THE
STORMS DEVELOPED IN AN AREA OF BETTER SURFACE CONVERGENCE AS OPPOSED
TO LOCATIONS FURTHER EAST ALONG THE BOUNDARY.  IN ADDITION...DURING
THE OVERNIGHT HOURS THE LOW LEVEL JET HAS KICKED IN...ALLOWING FOR A
MCS TO DEVELOP ACROSS KANSAS...AND ADDING FURTHER ENHANCEMENT OF THE
SOUTHWEST MISSOURI/EXTREME SOUTHEAST KANSAS STORMS.

CURRENT THINKING IS THAT THE LOW LEVEL JET WILL CONTINUE TO KEEP
CONVECTION GOING ACROSS OUR WESTERN AREAS DURING THE EARLY MORNING
HOUR.  THE MAIN MCS WAS DIVING SOUTHEAST INTO OKLAHOMA...AS IT GETS
OVER EASTERN OKLAHOMA IN A FEW HOURS...IT MAY CUT OFF THE GOOD
MOISTURE FLOW INTO THE ONGOING ACTIVITY.

MAIN FORECAST CONCERN TODAY WILL BE TEMPERATURES AND POSSIBLE
REGENERATION OF CONVECTION BY AFTERNOON.  IF CLOUDS CAN CLEAR
OUT...TEMPERATURES WILL BE SIMILAR TO YESTERDAY.  IF TEMPS CAN REACH
THE UPPER 80S...CAPE VALUES THIS AFTERNOON WOULD BE AROUND 4000 J/KG
WITH LITTLE CAP.  THE BOUNDARY WILL BE IN THE AREA ALONG WITH
LINGERING OUTFLOW BOUNDARIES.  IN ADDITION...REGIONAL RADARS SUGGEST
AN MCV MAY HAVE DEVELOPED ACROSS KANSAS AS A RESULT OF THE OVERNIGHT
MCS.  IF ENOUGH HEATING DOES INDEED OCCUR...THEN THERE MAY BE
ANOTHER ROUND OF ISOLATED TO WIDELY SCATTERED SEVERE CONVECTION BY
AFTERNOON.  DUE TO THE UNCERTAINITES OF CLOUD COVER AND BOUNDARY
LOCATIONS...ONLY GOING 20 TO 30 POPS FOR THE AFTERNOON HOURS. HELD
ONTO SLIGHT POPS AREAWIDE FOR TONIGHT FOR ANY LINGERING STORMS...AND
TO ACCOUNT FOR SOME ISOLATED WARM AIR ADVECTION STORMS AS THE
BOUNDARY FINALLY LIFTS NORTH.

THE REMAINDER OF THE WEEKEND LOOKS DRY AND VERY WARM.  WITH 850 MB
TEMPS OVER 20 DEG C AND A DECENT AMOUNT OF SUNSHINE HIGHS WILL
LIKELY WARM INTO THE UPPER 80S AND LOWER 90S.  THESE VALUES WILL
FLIRT WITH RECORDS...ESPECIALLY ON SATURDAY.  A GOOD CAP SHOULD KEEP
THE AREA DRY.  HOWEVER...AN ISOLATED STORM WOULDNT BE OUT OF THE
QUESTION OVER OUR FAR EASTERN AREAS...WHERE THE CAP WILL BE A BIT
WEAKER.

NO CHANGES TO THE REMAINING EXTENDED GRIDS.

SAW

&&

.AVIATION...

SHORT TERM CONCERNS FOR THE TAFS THIS MORNING REVOLVE AROUND
REGENERATIVE CONVECTION VERY NEAR THE JLN AERODROME. OVER THE PAST
FEW HOURS...THE AREA OF BEST CONVERGENCE HAS SLID CLOSE TO JLN. IN
ADDITION...AN AREA OF SHRA/TSRA IS APPROACHING FROM THE WEST. AS A
RESULT...EXPECT PERIODS OF SHRA/TSRA TO CONTINUE THROUGH AT LEAST
THE 12Z TIME FRAME. CONVECTION WILL EVENTUALLY SLIDE EAST AND MAY
FLIRT WITH THE SGF AERODROME AFTER 12Z...HOWEVER THIS WILL GREATLY
DEPEND ON HOW EXISTING CONVECTION MORPHS. AFTER THIS SPELL OF
CONVECTION...GENERALLY VFR CONDITIONS CAN BE EXPECTED (MID MORNING
INTO MUCH OF THE AFTERNOON). HOWEVER...THE RISK FOR ADDTL SHRA/TSRA
WILL AGAIN BE PREVALENT FROM LATE AFTERNOON INTO THE EVENING.

GAGAN

&&

.CLIMATE

VERY WARM TEMPERATURES ARE LIKELY THIS HOLIDAY WEEKEND AS 850 MB
TEMPERATURES WILL BE IN EXCESS OF 20 DEG C. HERE ARE THE CURRENT
RECORDS FOR THE NEXT FEW DAYS...

                MAY 26      MAY 27    MAY 28

SPRINGFIELD    92/1953     88/1911    89/1911
JOPLIN         94/1953     89/1991    92/1983
WEST PLAINS    95/1953     90/1962    89/1962
ROLLA/VICHY    92/1953     90/1905    91/1962

MMT/LINDENBERG/SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 26, 4:28 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT FRI MAY 26 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
528 AM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
  HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  AND HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
  EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI GENERALLY
  BEFORE 10 AM.

  ADDITIONAL ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE
  THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE EVENING
  HOURS ACROSS THE ENTIRE OUTLOOK AREA.

  DISCUSSION:

  A PERSISTENT AREA OF THUNDERSTORMS CONTINUES TO AFFECT PORTIONS OF
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  THESE STORMS WILL
  CONTINUE TO REDEVELOP ALONG A NEARLY STATIONARY BOUNDARY AS
  FAVORABLE LOW LEVEL WINDS ACT AS A SOURCE OF LIFT.  AN UNSTABLE
  AIRMASS TO THE SOUTH OF THIS FRONT WILL ALLOW THE STRONGEST STORMS
  TO PRODUCE LARGE HAIL AND POSSIBLY AN ISOLATED DAMAGING WIND
  GUST.  IN ADDITION...TORRENTIAL RAINFALL ASSOCIATED WITH THE SLOW
  MOVING STORMS WILL PRODUCE FLOODING OF LOW WATER CROSSINGS
  AND FLOOD PRONE AREAS.  THESE STORMS SHOULD DECREASE IN INTENSITY
  AS THE LOW LEVEL WINDS CONVERGING ON THE BOUNDARY WEAKEN BY MID
  MORNING.

  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
  AFTERNOON.  HOWEVER...THE THREAT WILL BE HIGHLY DEPENDENT UPON HOW
  MUCH CLEARING THE REGION HAS AFTER THE MORNING ACTIVITY ENDS.  IF
  CLEARING DOES INDEED OCCUR...THE ATMOSPHERE WILL BECOME QUITE
  UNSTABLE OVER THE OUTLOOK AREA.  WITH THE MAIN SURFACE FRONT AND
  NUMEROUS BOUNDARIES STILL DRAPED ACROSS THE REGION...ADDITIONAL
  THUNDERSTORMS MAY BE TRIGGERED BY THESE FEATURES.  IF STORMS DO
  DEVELOP...THEY WOULD LIKELY PRODUCE HAIL UP TO THE SIZE OF GOLF
  BALLS AND WIND GUSTS APPROACHING 60 MPH. WATCH FOR UPDATED
  HAZARDOUS WEATHER OUTLOOKS BY 1 PM OR POSSIBLY EARLIER WHICH WILL
  BETTER PINPOINT THE LIKELIHOOD OF A SECOND ROUND OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED DURING THE WEEKEND.  ISOLATED
  AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DURING MUCH OF
  THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS MAY BE NEEDED THIS MORNING ALONG A LINE STRETCHING FROM
  ROUGHLY WALNUT KANSAS...THROUGH GIRARD...TO JOPLIN.

  SPOTTER ACTIVATION MAY AGAIN BE NEEDED ACROSS THE ENTIRE
OUTLOOK       AREA THIS AFTERNOON IF SUFFICIENT CLEARING OCCURS IN
THE WAKE OF     THE MORNING STORMS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

In the hours before

Local storm report, May 26, 5:35 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      3 N DIAMOND             37.04N 94.32W
05/26/2006                   NEWTON             MO   LAW ENFORCEMENT

            HIGHWAY 59 AT FF. SIX INCHES OF WATER ON HIGHWAY

&&

GCLAYCOM
Local storm report, May 26, 5:36 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      1 S FIDELITY            37.05N 94.31W
05/26/2006                   NEWTON             MO   LAW ENFORCEMENT

            HIGHWAY 59 AND FF. SIX INCHES OF WATER ON HIGHWAY.

&&

GCLAYCOM
Local storm report, May 26, 5:37 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      DIAMOND                 37.00N 94.32W
05/26/2006                   NEWTON             MO   LAW ENFORCEMENT

            J ROAD AT DIAMOND UNDER WATER. VARIOUS LOW LYING AREAS IN
            DIAMOND UNDER WATER.

&&

GCLAYCOM
Local storm report, May 26, 5:58 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      3 S NEOSHO              36.83N 94.37W
05/26/2006                   NEWTON             MO   LAW ENFORCEMENT

            INTERSECTION OF PALM ROAD AND QUAIL CLOSED DUE TO WATER
            ON ROAD

&&

GCLAYCOM
Local storm report, May 26, 6:00 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      3 N DIAMOND             37.04N 94.32W
05/26/2006                   NEWTON             MO   LAW ENFORCEMENT

            BRIDGE NEAR INTERSECTION OF QUAIL AND ASPEN ROADS
            FLOODED. ROADS ARE WASHED OUT.

&&

GCLAYCOM
Local storm report, May 26, 6:05 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 AM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       5 W GALENA              37.08N 94.73W
05/26/2006  M4.50 INCH       CHEROKEE           KS   BROADCAST MEDIA

            OVERNIGHT RAINFALL. REPORTED BY LOCAL TV STATION.

&&

GCLAYCOM

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jasper

When
May 26, 6:11 AM CST to 8:00 AM CST
Where
Jasper County, 5 mi W of Carthage
Reported by
LAW ENFORCEMENT
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Excessive rainfall caused a section of Jack Pine Road to become impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509044.